In the latest announcement around funding for drug and alcohol treatment, the Health and Social Care Secretary stated that in 2021 more than 3000 people died due to drug misuse.
If you or someone you know suffers from addiction, overdosing is a constant risk. It can be a continual worry for loved ones and a consequence that drug users and alcoholics don’t always consider when using.
It is something that you need to keep in mind though. Knowing the signs of overdose, how long it takes, and prevention tips are vital to ensure you or someone you know is safer with their drinking and drug use.
Action Rehab is an advisory service that can give you information on the dangers of addiction, including overdose, and provide you with rehab options.
Signs of a Drug Overdose
A drug overdose is a biological response your body has when too much of a substance or mix of them goes into your body. A toxic amount will overwhelm your body and interferes with its ability to function correctly.
Overdoses are usually fatal if not treated. They can lead to serious short- and long-term health issues even if they are not. Typically, overdoses are accidental, but sometimes people take a fatal amount as an act of self-harm. This may be their way of crying out for help or a genuine suicide attempt due to their drug addiction.
The signs of an overdose can vary wildly, depending on the substances you have taken.
If overdosing on opioids, you may lose consciousness, have breathing difficulties that lead to respiratory arrest, choking and become unresponsive.
When it comes to alcohol, you may vomit, suddenly have a low body temperature, suffer from seizures and have a slow heart rate, or it may stop beating. In contrast, taking a toxic amount of cocaine or methamphetamine may result in a rapid heartbeat that leads to a stroke or heart attack.
The real risk of a drug overdose comes from mixing substances, such as cocaine and heroin. Mixing drugs can compound the conflicting effects, disguising dangerous ones and leading to an overdose without much warning.
Timeframe for Overdose Symptoms
The drug overdose symptoms timeline is not a straight line; it can be different for everyone.
Symptoms such as breathing difficulties, chest pains, dilated pupils and over physical responses can develop quite quickly and last for the duration of the overdose.
If you are still conscious, psychological symptoms such as paranoia and agitation may last for hours. They can persist long after you have recovered from an overdose, leading you deeper into an addiction.
The annoying answer is that there is no set timeframe for overdose symptoms, as many factors are at play. Typically, it can take 1 to 3 hours from your last substance dose to death.
A drug overdose duration could be hours, and you will begin to feel better within a couple of days if you have been treated. However, an overdose can persist if it has caused you to slip into a coma.
How Long Does an Overdose Last?
Many factors influence a drug overdose duration.
Type of Drug
The type of drug you use is a big factor. Opioids are more commonly overdosed on as they are more addictive, and you don’t need a large dose to do so, in fact the overdose may come quickly and prove fatal within hours.
If you have an alcohol addiction, the overdose may take longer as you have to drink more to suffer from poisoning.
Your history of addiction can play a factor. If you are in and out of recovery, you may not realise your tolerance is low again. You may fall back into taking the same larger doses you did beforehand, which could quickly prove fatal.
How You Take Drugs
You are much more likely to overdose if you inject drugs rather than snort them. It gets into your bloodstream quicker via injection and increases the risk of overdose.
If you have chronic health problems, like heart issues, then drugs such as cocaine can cause these to worsen. If you are on prescribed medication, then mixing them with other drugs or alcohol can leave you exposed to a quicker overdose.
Overdose Prevention Tips
If you are a drug user or drinker and are worried about an overdose, there are steps you can take to minimise the risks.
Don’t mix drugs: As stated above, mixing drugs increases your chance of overdosing.
Never use drugs or drink alone: If you do happen to overdose, it is best to have people around to help.
Get help: If you notice signs of addiction, get help sooner rather than later to ensure you don’t become an overdose statistic.
Treatment for Overdose
If the worst has happened, knowing overdose treatment options is essential. It is most helpful to understand what a person is overdosing from, but there are general steps you can take.
The most important thing to do is call 999, as medical professionals are the best at helping someone in this situation. They can talk you through what to do, give the person CPR, and ensure they are in recovery. If you are particularly worried about someone, you could take a First Aid course to ensure you are prepared.
While you wait, it’s essential to keep them awake and not make them vomit or drink anything. Just check their breathing and pulse and keep an eye on their condition.
In a hospital, they will get the drugs out of your body and keep you hydrated with IV fluid. As part of a drug overdose recovery, you will undergo a full assessment and be advised on the next steps to help, including information about drug rehab.
At a private rehab, you will undergo a drug detox to end your physical dependence on drugs. As part of an addiction treatment programme, you will also take part in therapies to help you deal with the psychological side of your addiction. Further help can be provided through aftercare, attending support meetings, forming a supportive network and honing your coping skills.
Get in Touch Today
If you want to know more about the dangers of overdosing, overdose prevention tips or get some information on drug and alcohol rehabs you can contact Action Rehab.
Just call us at 0151 268 6992 to talk to a member of our team.
Posted on Friday, March 17th, 2023 at 3:46 pm in Addiction.